Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 154, NWS Houston/Galveston, TX

December 27, 2015Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 27, 2015, 3:51 PM CST for Houston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2015, 3:51 PM CST (21:51 UTC)
Expired
Dec 27, 2015, 4:15 PM CST
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Houston County, TX

The radar

The Shreveport radar (KSHV), 195 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 27, 8:56 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2015-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 3:12 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 27, 3:12 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 PM CST SUN DEC 27 2015

.DISCUSSION...
BUSY AFTERNOON WITH MAJOR WEATHER CHANGES FINALLY UNFOLDING ACROSS
SERN TX. AT 21Z COLD FRONT WAS FINALLY GETTING AN EWD PUSH AS
STRONG UPPER LOW FINALLY BEGINS TO EJECT ACROSS CENTRAL TX. PRE-
FRONTAL AIRMASS REMAINS QUITE VOLATILE ACCORDING TO OBSERVED AND
FORECAST SOUNDINGS...HOWEVER TSTM ACTIVITY HAS BEEN SLOW TO GET
ENERGIZED AS NLY STEERING FLOW HAS ALLOWED VERY LITTLE TRANSIENT
TIME FOR THE STORMS OVER THE WARM SECTOR. THIS MAY CHANGE INTO THE
EARLY EVENING AS FLOW ALOFT VEERS A BIT AND STORMS INCREASE IN LOW
LEVEL CONVERGENCE ZONE AHEAD OF THE FRONT OVER GALVESTON BAY. WILL
EXTEND THE WATCH AHEAD OF THE COLD FRONT THROUGH 7P UNTIL FRONT
PUSHES EAST OF OUR AREA. HEAVY RAINFALL WHICH HAS PERSISTED TO
THE NW OF HOUSTON WILL ALSO LIKELY BEGIN TO SHIFT EWD...ALTHOUGH
SHOWERS AND ISOLATED TSTMS CAN BE EXPECTED TO PERSIST WELL INTO
TONIGHT UNTIL UPPER LOW CLEARS THE AREA.

WINDS WILL REMAIN STRONG AND GUSTY OUT OF THE SOUTH-SOUTHEAST
AHEAD OF THE FRONT...PRIOR TO DRAMATIC WIND SHIFT AND 15-20
DEGREE TEMPERATURE DROP AS THE FRONT PUSHES THROUGH. WINDS REMAIN
BRISK BEHIND THE FRONT...BUT EXPECT WILL DROP BELOW ADVISORY
CRITERIA THIS EVENING. EXCEPTION WILL BE NEAR THE COAST WHERE
WINDS MAY BLOW A BIT STRONGER WELL INTO THE EVENING.

THE START TO THE WORK WEEK WILL BE SIGNIFICANTLY COLDER THAN WHAT
WE HAVE BEEN EXPERIENCING WITH WIND CHILLS IN THE 20S AND LOWER
30S TOMORROW MORNING. ALL IN ALL...COOLER WEATHER WILL REMAIN THE
NORM THROUGH THE NEXT WEEK WITH HIGHS IN THE 50S AND LOWS IN THE
30S/40S. EXECPTION WILL BE MID-WEEK WITH RAIN CHANCES RETURN
TUESDAY NIGHT/WEDNESDAY MORNING AND TEMPS A BIT WARMER ON
WEDNESDAY. A COLD START TO THE NEW YEAR WITH HIGHS ON FRIDAY
PERHAPS NOT GETTING OUT OF THE 40S FOR THE NORTHERN COUNTIES.

EVANS

&&

.MARINE...
STRONG COLD FRONT CROSSING THE WATERS FROM WEST TO EAST AT THIS
HOUR. GRADIENT WINDS STRONG AHEAD OF AND BEHIND THE FRONT...WITH A
WIND SHIFT FROM SOUTH TO NORTHWEST AS FRONT PUSHES THROUGH. HAVE
GUSTED CLOSE TO GALES AT THE BUOYS AND SOME COASTAL LOCATIONS TODAY.
WITH STRONG GRADIENT AND MIXING EXPECT SOME GUSTS NEAR GALES TO
DEVELOP AGAIN TONIGHT BEHIND THE FRONT. FOR THIS REASON HAVE
CONTINUED GALE WARNINGS FOR MOST MARINE ZONES...FOR FREQUENT GUSTS
TO GALES. WINDS AND SEAS SHOULD DECREASE AS WE GET INTO MONDAY.

46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      37  50  35  57  46 /  50  10  10  10  20
HOUSTON (IAH)              40  53  37  57  49 /  60  10  10  10  30
GALVESTON (GLS)            45  53  46  60  55 /  60  10  10  10  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON.

GM...GALE WARNING UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY.

&&
Hazardous weather outlook, Dec 27, 3:15 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CST SUN DEC 27 2015

TXZ163-164-177>179-200-282115-
HOUSTON-LIBERTY-POLK-SAN JACINTO-TRINITY-WALKER-
315 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT CONTINUES TO MOVE
EAST ACROSS THE AREA THIS EVENING WITH NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ACTIVE THROUGH
EARLY TO MID EVENING.

GMZ330-335-350-355-370-375-282115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
315 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS THE MARINE AREA THIS EVENING WITH
SCATTERED THUNDERSTORMS AND STRONG WINDS. ALL MARINE INTERESTS
SHOULD KEEP UP WITH THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ176-195>199-210>214-226-227-235>238-282115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-
WALLER-WASHINGTON-WHARTON-
315 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG COLD FRONT WILL USHER IN A FEW STRONG TO SEVERE
THUNDERSTORMS INTO THE EARLY EVENING. ISOLATED DAMAGING WINDS AND
PERHAPS A BRIEF TORNADO WILL BE PRIMARY THREATS UNTIL FRONT MOVES
THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION.

In the hours before

Special weather statement, Dec 27, 3:34 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 PM CST SUN DEC 27 2015

TXZ163-164-272215-
TRINITY TX-HOUSTON TX-
334 PM CST SUN DEC 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HOUSTON COUNTIES UNTIL 415 PM CST...

AT 333 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
JUST NORTH OF LAKE LIVINGSTON TO 10 MILES WEST OF WECHES...MOVING
NORTH AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KENNARD...PENNINGTON AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST FOR SOUTHEASTERN
TEXAS.

LAT...LON 3158 9526 3157 9520 3158 9517 3156 9514
      3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3146 9507 3147 9506 3146 9506
      3097 9519 3097 9539 3158 9535 3159 9527
TIME...MOT...LOC 2133Z 186DEG 46KT 3116 9526

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:50 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more30 hr
Dec 27, 3:47 AM CSTGale WarningHGX29 hr
Dec 27, 6:25 AM CSTSpecial Weather StatementHGXBrazos50 min
Dec 27, 6:36 AM CSTSpecial Weather StatementHGXMontgomery, Walker39 min
Dec 27, 7:49 AM CSTSpecial Weather StatementHGXWalker26 min
Dec 27, 8:24 AM CSTSpecial Weather StatementHGXWalker51 min
Dec 27, 9:47 AM CSTSevere Thunderstorm WarningHGXHouston, Trinity28 min
Dec 27, 10:07 AM CSTSevere Thunderstorm WarningHGXAustin, Washington38 min
Dec 27, 10:40 AM CSTAreal Flood AdvisoryHGXAustin, Washington2 hr
Dec 27, 11:06 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington12 min
Dec 27, 11:34 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington116 min
Dec 27, 11:39 AM CSTAreal Flood AdvisoryHGXAustin, Burleson, Washington2 hr
Dec 27, 12:25 PM CSTAreal Flood AdvisoryHGXAustin, Washington2 hr
Dec 27, 12:30 PM CSTAreal Flood AdvisoryHGXBrazos, Grimes, Madison2 hr
Dec 27, 1:25 PM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington65 min
Dec 27, 2:22 PM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more113 min
Dec 27, 2:27 PM CSTRiver Flood WarningHGXBrazos, Grimes, Madison6 days
Dec 27, 2:30 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity, Walker30 min
Dec 27, 2:41 PM CSTSevere Thunderstorm WarningHGXHouston, Madison, Montgomery, Trinity, Walker34 min
Dec 27, 3:05 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity25 min
Dec 27, 3:34 PM CSTSpecial Weather StatementHGXHouston41 min
Dec 27, 5:02 PM CSTSpecial Weather StatementHGXHarris43 min
Dec 27, 5:28 PM CSTSpecial Weather StatementHGXSan Jacinto47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.